Alert archive / Indiana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 136, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 23, 2015, 3:21 PM EST for 5 counties in Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2015, 3:21 PM EST (20:21 UTC)
- Expired
- Dec 23, 2015, 4:00 PM EST
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 1:28 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:38 PM EST, 43 minutes earlier.
Area forecast discussion, Dec 23, 2:38 PM EST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 238 PM EST WED DEC 23 2015 .UPDATE... THE LONG TERM SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 208 PM EST WED DEC 23 2015 A STRONG LOW PRESSURE SYSTEM OVER MISSOURI WILL PUSH NORTHEAST TOWARD THE GREAT LAKES TONIGHT AND SWEEP SHOWERS AND PERHAPS A THUNDERSTORM ACROSS CENTRAL INDIANA AS A COLD FRONT PUSH ACROSS THE STATE. WEAK HIGH PRESSURE IS EXPECTED TO ARRIVE IN CENTRAL INDIANA IN THE WAKE OF THE FRONT...RESULTING IN DRY AND MILD WEATHER ON CHRISTMAS. ON FRIDAY NIGHT AND SATURDAY...A WARM FRONT IS EXPECTED TO PUSH NORTH INTO SOUTHERN INDIANA. THIS ALONG WITH LOW PRESSURE DEVELOPING IN THE SOUTHERN PLAINS WILL RESULT IN WET WEATHER THIS WEEKEND...PERHAPS WITH SOME HEAVY RAINS. THE ACTIVE AND WET WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK AS THE WARM FRONT STALLS AND LOW PRESSURE OVER THE SOUTHERN PLAINS SLOWLY PUSHES TOWARD THE OHIO VALLEY. && .NEAR TERM /TONIGHT/... ISSUED AT 208 PM EST WED DEC 23 2015 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS STRONG LOW PRESSURE IN PLACE ACROSS NORTHERN MISSOURI. A WARM FRONT WAS FOUND ACROSS NORTHERN ILLINOIS AND SOUTHERN MICHIGAN AS INDIANA WAS WITHING THE WARM SECTOR WITH SOUTH TO SOUTHEAST SURFACE WINDS. DEW POINT TEMPS WERE IN THE VERY MOIST 60S ALONG WITH TEMPS IN THE 60S AS WELL. RADAR SHOWS A BAND OF THUNDERSTORMS OVER PADUCAH/S AREA...PROGRESSING NORTHEAST WITHIN THE FLOW. AN INITIAL WAVE OF SHOWERS NEAR THE WABASH RIVER WAS ALSO PUSHING NORTHEAST...BUT BECOMING LESS ORGANIZED AS IT PROGRESSED. MAIN FORECAST CHALLENGE WILL BE POPS. RAPID REFRESH PROGRESSES THE SECOND WAVE OF SHOWERS AND STORMS ACROSS CENTRAL INDIANA DURING THE 20Z-02Z TIME FRAME. RADAR MOSAICS SHOW LITTLE IN THE WAKE OF THE WAVE...WITH DRY AIR INTRUDING INTO THE SYSTEM ACROSS WESTERN MISSOURI AND WESTERN ARKANSAS WHERE DEW POINTS FALL INTO THE 30S. MODELS SUGGEST BEST FORCING MOVES THROUGH AROUND 00Z ACROSS THE FORECAST AREA ASSOCIATED WITH THE SHORT WAVE ALOFT. FORECAST SOUNDINGS SHOW A VERY SATURATED COLUMN ACROSS THE AREA NEAR 00Z...WITH GOOD SUBSIDENCE AND DRYING PRESENT BY 06Z. THUS WILL FOCUS CATEGORICAL POPS AS THE BEST FORCING MOVES THROUGH THE AREA...BETWEEN 20Z AND 03Z...AND TREND LOWER FROM THERE. SEVERE THREAT THIS AFTERNOON AND EARLY EVENING CANNOT BE RULED OUT AS FAVORABLE SHEAR CONDITIONS CONTINUE TO EXISTS...HOWEVER CAPE AND INSTABILITY APPEAR LIMITED...PARTICULARLY AS THE AFTERNOON PROGRESSES. AS FOR TEMPS WILL STICK CLOSE TO A BLEND AS COLDER AIR IS EXPECTED TO ARRIVE IN THE WAKE OF THE COLD FRONT BUT PRESSURE GRADIENT IS EXPECTED TO CONTINUE MIXING. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... ISSUED AT 208 PM EST WED DEC 23 2015 THIS PERIOD LOOKS TO BE DEFINED BY TWO WEATHER FEATURES. DRY WEATHER INITIALLY FOLLOWED BY VERY WET WEATHER BEGINNING ON FRIDAY NIGHT AND SATURDAY. THUS THE FOCUS WILL BE ON TEMPS INITIALLY FOLLOWED BY POPS. GFS AND NAM SUGGEST WEAK SURFACE HIGH PRESSURE SLOWLY PUSHING ACROSS INDIANA AND THE SOUTHERN GREAT LAKES. FORECAST SOUNDINGS THROUGH CHRISTMAS DAY SHOW A DRY SOUNDING AS SOUTHWEST FLOW ALOFT PERSISTS. LITTLE IN THE WAY OF UPPER SUPPORT AVAILABLE. HOWEVER A MODERATE BAROCLINIC ZONE APPEARS TO REMAIN IN PLACE ACROSS THE AREA THROUGH CHRISTMAS. THUS WILL EXPECTED MAINLY SOME HIGH PASSING CLOUDS AMID THE QUICK SOUTHWEST FLOW ALOFT...AND USE A BLEND ON TEMPS...WHICH WILL REMAIN WELL ABOVE NORMAL THROUGH CHRISTMAS. ON SATURDAY NIGHT AS SURFACE HIGH PRESSURE DRIFTS EAST TO WESTERN NEW YORK..NORTHEASTERLY SURFACE FLOW DEVELOPS AS A WARM FRONT APPROACHES FROM THE SOUTH. THIS RESULTS IN STRENGTHENING OF THE BAROCLINC ZONE ACROSS INDIANA...STRENGTHENING THE WARM FRONTAL BOUNDARY. FORECAST SOUNDINGS ON SATURDAY NIGHT SHOW GOOD SATURATION BY 06Z SAT IN THE LOWER LEVELS AMID STRONG WARM AIR ADVECTION AND OVERRUNNING. BY 18Z SAT FORECAST SOUNDINGS SHOW DEEP SATURATION THROUGH THE COLUMN AS THE WARM FRONT ACROSS INDIANA IS EXPECTED TO AMPLIFY. FORECAST SOUNDINGS SOAR TO 1.50 WHICH IS PRETTY HIGH FOR THIS TIME OF THE YEAR. LITTLE FORCING APPEARS IN PLACE ALOFT...HOWEVER THE 300K GFS ISENTROPIC SURFACE SHOW VERY STRONG UPGLIDE...WITH SPECIFIC HUMIDITIES IN THE RANGE OF 6-8 G/KG...AGAIN...VERY HIGH FOR THIS TIME OF YEAR. THUS WILL TREND POPS ON FRIDAY NIGHT AND SATURDAY HIGHER THAN MAVMOS...WITH CATEGORICAL ON SATURDAY...MAYBE EVEN A HEAVY RAIN MENTION. GIVEN OUR EXPECTED CLOUDS AND RAIN WILL TREND LOWS WARMER THAN MAVMOS AND HIGHS COOLER. FLASH FLOOD GUIDANCE HAS 3 HOUR VALUES NEAR 2 INCHES AND 6 HOUR VALUES NEAR 3 INCHES. ALTHOUGH THESE SHORT TERM VALUES ARE UNLIKELY TO BE REACHED IN THOSE TIME FRAMES...THEY MAY BE REACHED OVER MUCH LONGER TIME FRAMES INTO NEXT WEEK. FLOODING WILL BECOME MORE OF CONCERN AS THIS EVENT PLAYS OUT INTO NEXT WEEK. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ISSUED AT 232 PM EST WED DEC 23 2015 MODELS CONTINUE TO SHOW A SURFACE TROUGH STRADDLED ACROSS INDIANA AT THE START OF THIS PERIOD AS PULSES OF ENERGY EJECT FROM THE DEEP WESTERN TROUGH. THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A LARGE CHUNK OF ENERGY WILL LIFT AS A CLOSED SURFACE AND UPPER LOW NORTHEAST NORTHEAST FROM MEXICO SATURDAY NIGHT TO THE GREAT LAKES BY TUESDAY. THROUGHOUT THIS TIME FRAME SEVERAL ROUNDS OF HEAVY RAIN WILL YIELD A MULTI DAY TOTAL OF 2 TO 5+ INCHES OF RAIN. PER PREVIOUS DISCUSSION...MODEL PRECIPITABLE WATER VALUES WOULD BE ANOMALOUSLY HIGH CLIMATOLOGICALLY SPEAKING...99TH PERCENTILE OR GREATER... NEARING THE MAXIMUM EXPECTED VALUE FOR THE TIME OF YEAR. IN ADDITION INSTABILITY INDICES SUGGEST AT LEAST A CHANCE OF THUNDER ACROSS AT LEAST SOME PORTION OF CENTRAL INDIANA SATURDAY THROUGH MONDAY. THE UPSHOT OF THIS SUGGESTS A STRONG POTENTIAL FOR FLOODING. THE BIGGEST UNCERTAINTY AT THIS POINT IS WHERE THE SURFACE BOUNDARY AND SUBSEQUENT HEAVIEST RAINFALL OCCURS AND THUS WHICH RIVERS MAY SHOW GREATEST POTENTIAL FOR FLOOD. TUESDAY AND WEDNESDAY...ONE MORE...BUT NOT THE LAST...PIECE OF ENERGY EJECTS FROM THE WESTERN TROUGH APPROACHING INDIANA WEDNESDAY. AT THE MOMENT THIS SHORT WAVE APPEARS DETACHED FROM THE DEEP LAYERED MOISTURE ACROSS THE GULF STATES AND THUS LIKELY ONLY TO BE A LIGHT PRECIPITATION PRODUCER. HAVE CONTINUED WITH A BLEND OF MODELS SOLUTIONS FOR TEMPERATURES WHICH WILL CONTINUE NEAR OR ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .AVIATION /DISCUSSION FOR 231800Z TAFS/... ISSUED AT 1151 AM EST WED DEC 23 2015 WINDS 19020G30KTS ON AVERAGE BECOME 24020G30KTS AFTER 240300Z WILL BE ONE CONCERN. THUNDERSTORMS GUSTING TO NEAR 50 KTS AND ISOLATED TORNADOES ALSO POSSIBLE THROUGH 232300Z. DECKS WILL BE AT OR BELOW 3000 FT AND MAINLY BELOW 2000 FT UNTIL COLD FRONT PASSES 03Z-05Z. VISIBILITY WILL BE P6SM. IFR DECKS AND VISIBILITY WILL OCCUR DURING THUNDERSTORMS. ALL THIS THE RESULT OF STRONG LOW PRESSURE TRACKING FROM EASTERN KANSAS NORTHEAST TO THE UPPER GREAT LAKES DURING THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....TUCEK AVIATION...TUCEK
Hazardous weather outlook, Dec 23, 4:43 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 443 AM EST WED DEC 23 2015 INZ021-028>031-035>049-051>057-060>065-067>072-240945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 443 AM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS. LARGE HAIL. ISOLATED TORNADOES. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. TIMING: 2 TO 10 PM. DISCUSSION: A STRONG STORM SYSTEM WILL PUSH A COLD FRONT ACROSS CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: MORE RAIN AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY AND THE THREAT FOR RIVER FLOODING WILL INCREASE. DISCUSSION: ANOTHER STRONG SYSTEM IS EXPECTED THIS WEEKEND. HEAVY RAIN FROM RECENT SYSTEMS...AND LATER ONES MAY LEAD TO FLOODING. CENTRAL INDIANA WILL FINISH OUT THE YEAR IN A WARM AND ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
In the hours before
Local storm report, Dec 23, 2:28 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST BICKNELL 38.78N 87.31W
12/23/2015 M60 MPH KNOX IN EMERGENCY MNGR
&&
ELBLocal storm report, Dec 23, 2:39 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 4 N DECKER 38.58N 87.52W
12/23/2015 KNOX IN EMERGENCY MNGR
SEMI BLOWN OVER ON NEAR US41 NORTH OF DECKER
&&
ELBLocal storm report, Dec 23, 2:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
252 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST INDIANAPOLIS 39.78N 86.15W
12/23/2015 E60 MPH MARION IN PUBLIC
&&
ELBLocal storm report, Dec 23, 2:55 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST 7 SSE WASHINGTON 38.56N 87.12W
12/23/2015 E60 MPH DAVIESS IN PUBLIC
&&
CORRECTED COUNTY/STATE...LOCATION
ELBLocal storm report, Dec 23, 3:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 5 E JASONVILLE 39.16N 87.11W
12/23/2015 GREENE IN LAW ENFORCEMENT
TREES DOWN NEAR SR59 AND 100W
&&
ELBLocal storm report, Dec 23, 3:14 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 9 SSE GREENCASTLE 39.52N 86.78W
12/23/2015 PUTNAM IN EMERGENCY MNGR
SEMI TRAILER BLOWN OFF US231 AT I-70. ONE INJURED.
&&
DRTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 12:25 PM EST | Special Weather Statement | IND | Fountain, Parke, Tippecanoe, Vermillion, Vigo, Warren | 20 min |
| Dec 23, 12:47 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 43 min |
| Dec 23, 12:53 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion | 52 min |
| Dec 23, 1:20 PM EST | Special Weather Statement | IND | Hancock, Johnson, Marion | 40 min |
| Dec 23, 1:44 PM EST | Severe Thunderstorm Warning | IND | Carroll | 16 min |
| Dec 23, 1:57 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 33 min |
| Dec 23, 2:12 PM EST | Tornado Warning | IND | Daviess, Knox | 18 min |
| Dec 23, 2:27 PM EST | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 1 more | 33 min |
| Dec 23, 2:57 PM EST | Severe Thunderstorm Warning | IND | Brown, Clay, Daviess, Greene, Lawrence, Martin and 4 more | 33 min |
| Dec 23, 3:25 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Johnson, Lawrence, Monroe and 2 more | 35 min |
| Dec 23, 3:57 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Delaware, Hamilton, Hancock, Henry and 5 more | 33 min |
| Dec 23, 4:17 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 43 min |
| Dec 23, 4:26 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 34 min |
| Dec 23, 5:33 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.